Alert archive / South Dakota / River Flood Warnings in 2025
River Flood Warning 16, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this river flood warning at Aug 22, 2025, 9:54 AM CDT for Beadle County, South Dakota. It took effect at Aug 22, 2025, 12:33 PM CDT. It was in force for 40 hr.
The area
The counties it named.
The facts
- Issued
- Aug 22, 2025, 9:54 AM CDT (14:54 UTC)
- In effect from
- Aug 22, 2025, 12:33 PM CDT
- Expired
- Aug 24, 2025, 4:53 AM CDT
- In force
- 40 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- Minor
County Beadle County, SD
The radar
The Aberdeen radar (KABR), 116 km from the middle of the area, began a volume at 14:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point James River at Huron (HURS2). The gauge peaked at 11.96 ft at Aug 23, 2025, 1:00 AM CDT.
- Action stage
- 10.5 ft
- Minor stage
- 11.5 ft
- Moderate stage
- 15 ft
- Major stage
- 19 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06476000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Aug 22, 9:37 AM CDT, 17 minutes earlier. Its key messages:
- Lingering severe weather risks through the daytime hours of Friday, though will be mostly focused from the pre-dawn hours through mid-day. Very low chance of afternoon redevelopment. Golf ball size hail and 60 mph winds will be the primary risks.
- A cooler trend this weekend into next week will give us a brief taste of fall. Lower humidity with highs generally in the upper 60s to mid 70s with generally dry conditions.
Area forecast discussion, Aug 22, 9:37 AM CDT, 17 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 937 AM CDT Fri Aug 22 2025 .KEY MESSAGES... - Lingering severe weather risks through the daytime hours of Friday, though will be mostly focused from the pre-dawn hours through mid-day. Very low chance of afternoon redevelopment. Golf ball size hail and 60 mph winds will be the primary risks. - A cooler trend this weekend into next week will give us a brief taste of fall. Lower humidity with highs generally in the upper 60s to mid 70s with generally dry conditions. && .UPDATE... Issued at 936 AM CDT Fri Aug 22 2025 Severe weather threat remains low this morning but a second shortwave trough currently over northwest South Dakota may result in new thunderstorm development this afternoon. This possibility is uncertain at this time due to ongoing showers and weak thunderstorms across the area. Will monitor this potential through the day today. On the hydro side of things, flooding is no longer expected due to the down trend from last nights storms. That said, brief heavy rain is possible in any storm that develops. Given the lack of flooding expected, have expired the Flood Watch early. && .DISCUSSION... Issued at 124 AM CDT Fri Aug 22 2025 CURRENT CONDITIONS: Weak dPVA combined with low-lvl convergence continues to spur the development of scattered thunderstorms in areas north of I-90 in eastern SODAK early this morning. Given lingering MUCAPE AOA 2000-2500 J/KG, along with effective bulk shear AOA 40 knots, an isolated elevated supercell will be possible. Activity has shown some preference to build southward into both the low-lvl jet axis but also along the edge of deeper instability west of I-29. A stronger secondary shortwave is beginning to eject into the western Dakotas and Nebraska as of 1am and will likely being to develop additional convection over central SD through the sunrise hours. Given the supercell potential, golf ball size hail will be possible. IF storms can break through a stabilized boundary layer, DCAPE remains moderate suggesting some severe downdraft potential in storms as they move into the western CWA after 4-7am. TODAY: Around sunrise, the cold front that is draped from northwestern Minnesota through central South Dakota and into east central Wyoming will begin to drift southeast. Ongoing convection in central South Dakota will continue to slide eastward this morning. 0-6 km bulk shear generally increases through the morning, however, most models project that MUCAPE begins lessens after 12Z as mid- lvl lapse rates also weaken. That said, would not be surprised to see an isolated severe storm risk continue through the mid- day hours as the associated wave and convection moves into NW Iowa and SW MN by early afternoon. Slow storm motion and high PWATs continue to product the potential for locally heavy rainfall. As such a Flood Watch has been issued until 10 AM today. More on this in the Hydrology section. The true cold front arrives later in the afternoon, through some uncertainty remain on both the atmospheric recovery, but also the remaining forcing in place. If an isolated storm could develop, with deep shear 35 to 45 kts, a strong to severe storm could develop in this area. Dry mid-levels may enhance downdraft potential. Considering this, the main threats look to be hail to the size of a half dollar, and wind gusts to 70 mph. Given the speed-up of the true cold front in the afternoon, the greatest redevelopment risk may end up just along the eastern and southern portions of the CWA. THE WEEKEND INTO NEXT WEEK: We'll get a little taste of fall temperatures beginning this weekend into mid next week. Aloft a northwesterly flow pattern will set up over the central to Western Plains. Behind Friday's cold front we will see temperatures in the 850 mb level decreasing to between roughly 8 and 12 deg C. At the surface this will translate to cooler temperatures. Saturday Highs will in the 70s with lows in the 40s and 50s. Sunday and Monday highs will be in the upper 60s to mid 70s with lows in the 40s. Tuesday through Thursday look for a little bit of variance in highs, but in general upper 60s to low 70s with a few 80s over central South Dakota on Wednesday. Lows will continue to be in the 40s, and warming slightly to the 50s by the end of the week. Conditions are expected to remain dry until at least Tuesday. Within the northwesterly mid-level flow a couple of weak waves move through the region bringing low chances (<20%) of rain Tuesday and Wednesday. A potentially stronger wave on Wednesday night into Thursday morning could bring chances for showers and thunderstorms. However, at this time model guidance is in very low agreement, and so confidence in storm formation is low. Keep and eye on the forecast for updates as they become available. && .AVIATION /12Z TAFS THROUGH 12Z SATURDAY/... Issued at 613 AM CDT Fri Aug 22 2025 An areas of thunderstorms will continue to move east this morning bringing brief periods of MVFR visibility and gusty winds to around 35 mph. This rain moves into MN and northern IA later this morning, with a cold front passing through by mid-day. VFR ceilings linger into the afternoon and evening hours, with some very low probabilities for isolated showers or thunderstorms along a line from Vermillion to Spencer late in the afternoon. VFR conditions with a northerly wind are expected areawide Friday night into Saturday morning. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...Flood Watch until 10 AM CDT this morning for SDZ038>040. MN...None. IA...None. NE...None. && UPDATE...Meyers DISCUSSION...Dux/AJP AVIATION...Dux
Hazardous weather outlook, Aug 22, 4:09 AM CDT, 5 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 409 AM CDT Fri Aug 22 2025 SDZ038-039-050-052>055-057>061-063>066-068-069-230915- Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora- Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner- Bon Homme-Yankton- 409 AM CDT Fri Aug 22 2025 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight An area of thunderstorms will move east southeast across the outlook area early Friday morning. These storms could produce isolated pockets of 60 mph winds along with ping pong ball size hail. Storms are expected to weaken by the time they reach the Interstate 29 corridor. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-056-062-067-070-071-230915- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Brookings-Moody-Minnehaha-Union- 409 AM CDT Fri Aug 22 2025 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Scattered thunderstorms will move east across the outlook area Friday morning into early Friday afternoon. The greatest risks for isolated severe storms will be west of Interstate 29 this morning. These storms are likely to be weakening as they approach Interstate 29, but could still produce small hail and brief gusty winds. Isolated thunderstorm redevelopment may be possible along and southeast of a line from Vermillion to Spencer late Friday afternoon. Quarter size hail and 60 mph winds will be possible, however the overall severe weather risk remains low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 22, 7:17 AM CDT, 2 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
717 AM CDT Fri Aug 22 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 AM Non-Tstm Wnd Gst 3 N Mitchell 43.77N 98.04W
08/22/2025 M56 MPH Davison SD ASOS
ASOS station KMHE Mitchell Municipal
Airport.
0615 AM Non-Tstm Wnd Gst 4 NNW Woonsocket 44.11N 98.31W
08/22/2025 M55 MPH Sanborn SD Mesonet
Mesonet station WSMS2 Woonsocket 4NNW (SD
Mesonet).
0630 AM Non-Tstm Wnd Gst 2 ENE Letcher 43.90N 98.11W
08/22/2025 M53 MPH Sanborn SD Mesonet
Mesonet station LCMS2 Letcher 2ENE (SD
Mesonet).
&&Local storm report, Aug 22, 7:22 AM CDT, 2 hours 32 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
722 AM CDT Fri Aug 22 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 AM Tstm Wnd Gst 3 N Mitchell 43.77N 98.04W
08/22/2025 M56 MPH Davison SD ASOS
Corrects previous non-tstm wnd gst report
from 3 N Mitchell. ASOS station KMHE
Mitchell Municipal Airport.
&&Local storm report, Aug 22, 7:23 AM CDT, 2 hours 31 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Sioux Falls SD
723 AM CDT Fri Aug 22 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 AM Tstm Wnd Gst 4 NNW Woonsocket 44.11N 98.31W
08/22/2025 M55 MPH Sanborn SD Mesonet
Corrects previous non-tstm wnd gst report
from 4 NNW Woonsocket. Mesonet station WSMS2
Woonsocket 4NNW (SD Mesonet).
&&
MMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 9:26 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 49 min |
| Aug 21, 10:15 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 31 min |
| Aug 21, 11:38 PM CDT | Flash Flood Warning | FSD | Beadle | 6 hr |
| Aug 22, 12:04 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Kingsbury | 26 min |
| Aug 22, 12:22 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Kingsbury, Miner | 38 min |
| Aug 22, 12:54 AM CDT | Severe Thunderstorm Warning | FSD | Kingsbury, Lake, Miner | 51 min |
| Aug 22, 1:46 AM CDT | Severe Thunderstorm Warning | FSD | Hanson, Lake, McCook, Miner | 44 min |
| Aug 22, 2:21 AM CDT | Severe Thunderstorm Warning | FSD | Lake, McCook, Minnehaha, Turner | 20 min |
| Aug 22, 5:22 AM CDT | Areal Flood Warning | FSD | Beadle | 3 hr |
Nearby
River Flood Warnings in South Dakota, 2025Every river flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.